Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 4, 2006, 1:28 PM EDT for McDowell County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2006, 1:28 PM EDT (17:28 UTC)
- Expired
- Jun 4, 2006, 2:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 041728 SVRRLX WVC047-041800- /O.NEW.KRLX.SV.W.0071.060604T1728Z-060604T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 128 PM EDT SUN JUN 4 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDOWELL COUNTY IN WEST VIRGINIA * UNTIL 200 PM EDT * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WAR...OR ABOUT 6 MILES SOUTHWEST OF WELCH... AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... KEYSTONE AND NORTHFORK... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3747 8167 3729 8177 3712 8130 3737 8121 $$ 11
2 follow-up statements
000 WWUS51 KRLX 041748 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT SUN JUN 4 2006 WVC047-041800- /O.CON.KRLX.SV.W.0071.000000T0000Z-060604T1800Z/ MCDOWELL WV- 146 PM EDT SUN JUN 4 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR MCDOWELL COUNTY... AT 146PM...THIS STORM WAS LOCATED NEAR ANAWALT...OR ABOUT 10 MILES SOUTHEAST OF WELCH...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PENNY TO NICKEL SIZE HAIL HAVE BEEN REPORTED IN PREMIER AND WELCH WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3747 8167 3729 8177 3712 8130 3737 8121 $$ 11
000 WWUS51 KRLX 041759 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT SUN JUN 4 2006 WVC047-041809- /O.EXP.KRLX.SV.W.0071.000000T0000Z-060604T1800Z/ MCDOWELL WV- 159 PM EDT SUN JUN 4 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MCDOWELL COUNTY EXPIRES AT 200 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE WARNING HAS MOVED OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3747 8167 3729 8177 3712 8130 3737 8121 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 AM EDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jun 4, 6:47 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 647 AM EDT SUN JUN 4 2006 .AVIATION /12Z TO 12Z/... CONDITIONS VARIED WIDELY OVERNIGHT AND THE SAME IS LIKELY TONIGHT. LOW CLOUDS EVENTUALLY DID FORM EKN AREA AND THAT REVERSED THE FORMATION OF FOG THERE. MEANWHILE A LOW CLOUD DECK SETTLED IN ON CKB...EVENTUALLY BECOMING AN LIFR DECK WITH IFR VSBY. PKB HAS BEEN ALMOST INEXPLICABLY IN AND OUT OF FOG WHILE PATCHY CLOUD ACCOUNTED FOR SIMILAR VARIABILITY AT HTS. ONLY CRW MAINTAINED A DENSE FOG WHILE BKW WAS IN AND OUT OF ITS TYPICAL MVFR MIST. ALL OF THE IFR/LIFR FOG AND LOW CLOUD WILL BURN OFF FIRST HOUR OR TWO OF THE PERIOD...ALTHOUGH IT MAY TAKE A BIT LONGER CKB ON ACCOUNT OF THE WAY IN WHICH IT FORMED. AN UPPER LEVEL LOW WILL DRIFT SWD THROUGH PA TODAY AND INTO VA TONIGHT. A SHORT WAVE EXTENDING WWD FROM THIS UPPER LOW WILL TRAVERSE THE AREA TODAY...CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO POP UP AS EARLY AS MID MORNING. A WEAK SURFACE BOUNDARY E-W ACROSS N CNTRL WV THIS MORNING WILL ALSO ACT AS A TRIGGER AS IT SLIPS SLOWLY S. WHILE THE THUNDERSTORMS ARE FORECAST TO BE TOO WIDELY SCATTERED FOR EXPLICIT MENTION IN THE TAFS OTHER THAN CB...ANY THUNDERSTORM THAT DOES FIRE UP TODAY AND THIS EVENING COULD PRODUCE UP TO DIME - SIZED HAIL. THE SHOWERS AND THUNDERSTORMS SHOULD DIMINISH OVERNIGHT TONIGHT. MOISTURE WRAPPING AROUND THE BACK SIDE OF THE UPPER LEVEL LOW WILL ENTER WV TONIGHT. WITH MORE CLOUDS FORECAST TONIGHT...ESPECIALLY FOR THE MOUNTAINS...FOG WILL NOT BE AS MUCH OF A FACTOR. GOING WITH THE FOG CRW AND PKB WHILE EKN HAS ENOUGH CLOUDS TO PRECLUDE ALL BUT MVFR MIST THERE. THESE CLOUDS SHOULD ALSO PRECLUDE A REPEAT OF THE LIFR DECK THAT FORMED THERE THIS MORNING. BKW WILL LIKELY HAVE ITS TYPICAL SUMMER MVFR MIST TONIGHT WHILE FOG AT HTS WILL PROBABLY BE A FUNCTION OF WHEN AND IF IT RAINS. && .PREV DISCUSSION... /ISSUED 359 AM EDT SUN JUN 4 2006/ SHORT TERM /TODAY THROUGH TONIGHT/... UPPER LEVEL LOW OVER UPSTATE NEW YORK FORECAST TO DIG SWD INTO CENTRAL PA TODAY...THEN BUILD S INTO VA...JUST E OF FORECAST AREA...TONIGHT. THIS ALLOWS DEEPER MOISTURE MOSTLY ALONG AND N OF UPPER LEVEL TROUGH AXIS TO EVENTUALLY SINK SWD INTO THE FORECAST AREA. IT ALSO GIVES RISE ONCE AGAIN TO THUNDERSTORMS WITH HAIL APPROACHING SEVERE LIMITS...AS HAPPENED WITH A COUPLE OF CELLS YESTERDAY (TWO REPORTS OF NEAR DIME SIZED HAIL). WITH E-W SURFACE FRONT AND UPPER LEVEL SHORT WAVE OVER AREA THIS MORNING...SHOWERS AND THUNDERSTORMS WILL LIKELY START FIRING BY MID MORNING. BEST INSTABILITY SHOWN S HALF OF AREA (S OF FRONT) AND COOLEST AIR ALOFT N NEARLY BALANCE THE HAIL THREAT IN THE AREA TODAY. DEEPER MOISTURE DOES NOT REALLY ARRIVE FROM N UNTIL LATER TONIGHT SO DRY AIR ENTRAINMENT IN THE MID LEVELS STILL A FACTOR WITH THUNDERSTORMS TODAY AND EVEN INTO THIS EVENING. TEMPERATURES TODAY WILL TOP OUT LOWER THAN YESTERDAY ON ACCOUNT OF COOLER AIR MASS...TOOK HIGHS DOWN A BIT TO FAIRLY WELL CONVERGED NUMBERS. LOWS TONIGHT WILL BE A LITTLE LOWER THAN THIS MORNING AND AGAIN CONVERGED NUMBERS LOOKED REASONABLE. EVERYONE HAS MVFR FOG OR WORSE THIS MORNING...ONLY CLOUDS KEEPING EKN FROM GOING LIFR AND THIS WILL EVEN MORE LIKELY BE THE CASE LATER TONIGHT. LONG TERM /MONDAY THROUGH SATURDAY/... MODELS IN GENERAL AGREEMENT WITH UPPER LOW ROTATING THROUGH THE SPINE OF THE APPALACHIANS THROUGH TUESDAY THEN ROTATING SOUTH AND THEN OUT OFF THE VIRGINIA COAST ON WEDNESDAY. KEPT SLTCH/CHC POPS MAINLY IN THE EASTERN MOUNTAINS THROUGH WEDNESDAY. HIGH PRESSURE TAKES HOLD AND KEEPS THE REGION DRY THROUGH FRIDAY...AS FRONT COMES DOWN FROM THE NORTH...THEN SOUTH OF THE REGION ON SATURDAY. TEMPS FOR THE MOST PART WERE IN LINE WITH CURRENT PATTERN AND ONLY MADE A FEW TWEAKS HERE AND THERE. PREV DISCUSSION... /ISSUED 138 AM EDT SUN JUN 4 2006/ AVIATION /06Z TO 06Z/... LIGHT NW FLOW CONTINUES THROUGH PERIOD...WITH LOWERING TEMPERATURES ALOFT THROUGH TIME AS AN UPPER LEVEL LOW DRIFTS S OVER THE AREA. LIFR FOG THIS MORNING IS MOST LIKELY EKN...AND WHERE IT RAINED...CRW AND PKB. BKW WILL GAVE MVFR MIST AND HTS MAY HAVE THAT AT WORST. SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP A BIT EARLY TODAY...BY MID MORNING...AS A WEAK FRONT SLIPS S THROUGH THE AREA TODAY. THUNDERSTORMS YESTERDAY CONTAINED UP TO DIME SIZED HAIL AND THIS IS EVEN A BIT MORE LIKELY TODAY PER AFOREMENTIONED COOLING ALOFT. SHOWERS AND THUNDERSTORMS WILL AGAIN DIE DOWN LATE THIS EVENING. DENSE FOG IS LIKELY LATE TONIGHT EKN...AND WHERE IT RAINS LATE TODAY. MVFR IS AGAIN LIKELY BKW. THE FOG TONIGHT WILL FORM NEAR OR JUST BEYOND THE END OF THE FORECAST PERIOD...DEPENDING UPON WHETHER IT RAINS...AND ON CLOUDS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...TRM
Hazardous weather outlook, Jun 4, 4:17 AM EDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 417 AM EDT SUN JUN 4 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-050830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 417 AM EDT SUN JUN 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WE ARE OUTLOOKED FOR THUNDERSTORMS TODAY AND TONIGHT...BUT WE ARE NOT IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HOWEVER...A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING CAN CONTAIN HAIL UP TO DIME SIZE...CLOSE TO SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TRM / JS
In the hours before
Special weather statement, Jun 4, 12:43 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1243 PM EDT SUN JUN 4 2006 WVZ025-034-041730- LOGAN-WYOMING- 1243 PM EDT SUN JUN 4 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR EASTERN LOGAN COUNTY...AND WESTERN WYOMING COUNTY. AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES WEST OF OCEANA...OR ABOUT 9 MILES NORTH OF GILBERT CREEK...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BAILEYSVILLE...SWITZER...R.D. BAILEY LAKE...MAN...MALLORY AND AMHERSTDALE-ROBINETTE. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 11
Local storm report, Jun 4, 1:16 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
116 PM EDT SUN JUN 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 SE SWITZER 37.76N 81.94W
06/04/2006 U1.00 INCH LOGAN WV PUBLIC
&&
KFLEEGELSpecial weather statement, Jun 4, 1:22 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 122 PM EDT SUN JUN 4 2006 WVZ033-041800- MCDOWELL- 122 PM EDT SUN JUN 4 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CENTRAL AND EASTERN MCDOWELL COUNTY. AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WELCH...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE NORTHFORK...KIMBALL...KEYSTONE...GARY...DAVY AND ANAWALT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 11
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:59 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 31 min |
| Jun 4, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants | 42 min |
| Jun 4, 2:34 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 41 min |
| Jun 4, 2:38 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 22 min |
| Jun 4, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 32 min |
| Jun 4, 2:47 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 28 min |
| Jun 4, 3:19 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 41 min |
| Jun 4, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 31 min |
| Jun 4, 3:45 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 45 min |
| Jun 4, 4:11 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 39 min |
| Jun 4, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 36 min |
| Jun 4, 4:20 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 40 min |
| Jun 4, 4:31 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 44 min |
| Jun 4, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 46 min |
| Jun 4, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 13 min |
| Jun 4, 6:12 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 33 min |
| Jun 4, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 49 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.